You are here:

Hair Loss/Breast cancer and hair loss

Advertisement


Question
QUESTION: I just found out last month that I have breast cancer and have a bilateral mastectomy surgery tomorrow. I will be taking Emend (40 mg) before surgery for nausea and will need a bit of a recovery time afterwards. They think my cancer is low risk and may not need chemo. They say I'll need pain medicine for a few days,  but can I anticipate a ton of hair loss after surgery? Thanks!

ANSWER: The Emend medication is for nausea and there should be no side effects from that. Any surgery under general anesthesia can cause a shed of hair called a Telogen Effluvium but that is do to mild to moderate stress and many patients NEVER experience that after this kind of surgery. The major hair loss issues are usually seen after chemo so you may not have that problem at all. Right after surgery for one month I'd suggest you use the Rogaine for men only once a day in the morning just before combing your hair. This should help prevent a Telogen Effluvium.

en.wikipedia.org/wiki/Telogen_effluvium
http://www.hairdoc.com/hair-loss-causes/

---------- FOLLOW-UP ----------

QUESTION: Thank you so much for the quick response! If they find cancer in a lymph node, I will need to start Tamoxifen. I'm only 42 years old, and my oncologist says he rarely sees any hair loss with women my age. What do you think? Thanks again! I'm feeling so hopeful about treatment.

ANSWER: I agree with you oncologist. It is rare to see much loss using Tamoxifen. Good luck with your surgery.

---------- FOLLOW-UP ----------

QUESTION: The oncologist told me that I can go back on the Yasmin to help cope with some side effects of the Tamoxifen. I did loose some hair after I went off the the Yasmin a few months ago. Should I expect to loose some more after going back on the birth control pills? It's been such a long time since I've started an OCP. Thanks for all the thoughtful and informative help! I have really appreciated it!

Answer
It is always possible to lose a few hairs when stopping or changing to a mew OCP. That will be temporary. A topical 5 % minoxidil Rogaine Foam for men can be used once a day in the morning for the first three to four months to help prevent the change of hairs from anagen to telogen.
Any hair loss you will have will be temporary and will grow back in six months.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.